Your Osteoporosis Medicine May Affect Your Dental Health

Posted on in Food & Health

pillsOsteoporosis is disease that affects the density of your bones, making them more susceptible to fractures and breaks. Sufferers of osteoporosis don’t necessarily show any symptoms (at first), but find that the reduced bone mineral density puts them in danger of damaged bones and a level of frailty that they wouldn’t normally face.

Treating Osteoporosis

Treating this disease is imperative; it is often treated with bisphosphonates.

Bisphosphonates, in both preventing and treating osteoporosis, target and kill bone cells. It sounds like a bad idea, but these bone cells (called osteoclasts) break down the old bone matrix. By killing the osteoclasts, bisphosphonates prevent the osteoporosis process.

Unfortunately, research has discovered that people taking this medication suffer from bone death (called osteonecrosis) in the jaw bone. Sometimes this bone death happens without warning, but it is often tied to tooth extractions or other invasive forms of dental surgery. By slowing the healing of the bone after such procedures, bisphosphonates can lead to bone inflmmation, infections, and pain.

Talk To Your Dentist

This doesn’t mean you should avoid bisphosphonates, but it does mean you need to talk to your dentist and alert him or her that you take the medication. Your dentist may alter your treatment plan upon review.

If possible, should you know that you are going to be taking bisphosphonates in the near future, contact your dentist and see if you can undergo necessary dental procedures before you begin taking the medicine.